Missouri, 2018

Heat in Missouri, August 25 to 26, 2018

August 25 to 26, 2018 · NWS LSX · 2 events in 2 counties and zones

High temperatures were in the mid 90s with heat index values around 105 in the St. Louis metro area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

High temperatures were in the mid 90s with heat index values around 105 in the St. Louis metro area. Eight people were admitted to local hospitals for heat related illnesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 25, 5:36 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 25, 5:36 AM CST, 5 hours 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
636 AM CDT Sat Aug 25 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 407 AM CDT Sat Aug 25 2018

Quieter weather is expected overall with a couple of key items
through the short term period. The first thing to watch will be the
isolated to scattered convection through early this afternoon. The
second item will be the return to summer-like heat and humidity.

Unorganized, remnant convection that developed late Friday over Iowa
continues to move east through northern Illinois this morning. IR
sat images show a weak boundary extending south and west from this
feature, where isolated showers and storms have developed. Much of
this has remained over central Illinois as the activity trails off
and is of a short-lived nature at the southwest end of the line.
Support is likely to remain limited to the weak area of convergence
east of the Mississippi and should move out by 1-2pm.

Ridging continues to build through the day. As we are located on the
western periphery of the ridge, southerly flow kicks in with a
northward surge in warmer 850 temps. Guidance is rather consistent
with around 20C from central Missouri through western Illinois. Look
for temperatures to be 15-20 degrees warmer than Friday with heat
indices in the 100-103 range. The heat advisory will cover this
beginning this afternoon.

Maples

.LONG TERM...  (Sunday through Friday)
Issued at 407 AM CDT Sat Aug 25 2018

An upper level RIDGE will begin the period centered over the
southeastern CONUS, and maintain enough strength to continue to
dominate our region through Monday.  A strong upper RIDGE will mean
a capped atmosphere and little to no rainfall with above normal
temperatures.  H850 temps around 20C will result in surface max
temps in the lo-mid 90s, with the highest readings in central MO and
the STL metro area.  The highest surface dewpoints will tend to be
in Illinois, with lo-mid 70s expected, and 60s over in Missouri.

The approach of a shortwave across the northern CONUS on Tuesday
will weaken the hold of the southeastern CONUS upper RIDGE over our
region just enough to allow a surface cold front to edge into the
northwest forecast area (northeast Missouri) by late in the day.
While the increased rain chances and clouds will make an impact on
peak heat index readings in many areas north and west of the STL
metro area, one more hot and humid day is expected elsewhere in the
forecast area.

Putting it all together with respect to heat index readings,
virtually all locations in the forecast area will see afternoon heat
index values peak out at or above 100 for at least one day during
the period from Sunday through Tuesday.  Only in the STL metro area
and a few nearby areas does this occur each day during that period
to justify a Heat Advisory there based on longevity.  Thus, no
changes to heat headlines are planned.

The passage of the northern CONUS shortwave on Wednesday is expected
to continue to weaken the hold of the southern CONUS RIDGE over our
region.  This will allow a surface cold front to complete its
passage thru Tuesday night/Wednesday with high chances for rain and
offering a clear break in the heat.

What happens next is more uncertain, but most models favor a re-
assertion of the southern CONUS upper RIDGE back into our region by
next weekend and possibly a return of dangerous heat and humidity.
This will probably be preceded by another round of rain as the old
front to the south buckles back north as a warm front during
Thursday-Friday.  Even with a return of dangerous heat next weekend,
this will be early September and should be limited in its longevity
as summer slowly comes to a close.

TES

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 635 AM CDT Sat Aug 25 2018

Isolated/scattered thunderstorms along and east of the
Mississippi River this morning will exit the area through the
early afternoon. No mention was made in TAFs due to low end
chances and isolated nature of precip west of the river. Some
windsheer conditions could impact KCOU/KUIN in the first couple
of hours. Otherwise, concerns are limited with VFR conditions
extending through the period.

SPECIFICS FOR KSTL:

VFR conditions are expected through the period. Early
thunderstorms should remain east of KSTL. If anything develops
near the terminal, it is likely to be short-lived, but chances are
pretty low. Therefore, left mention out of the TAF. Winds remain
relatively light and out of the southwest.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 7 PM CDT Tuesday for Jefferson
     MO-Lincoln MO-Saint Charles MO-Saint Louis City MO-Saint
     Louis MO.

IL...Heat Advisory from noon today to 7 PM CDT Tuesday for Calhoun IL-
     Jersey IL-Madison IL-Monroe IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 25, 3:15 AM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
415 AM CDT Sat Aug 25 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
415 AM CDT Sat Aug 25 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

A period of dangerous levels of heat and humidity around the Saint
Louis metro area will begin this afternoon, with heat index values
peaking between 100 and 105. See the Heat Advisory that has been
issued for additional info.

There is a chance for thunderstorms this morning for areas near
and east of the Saint Louis metro area. Widespread severe weather
is not anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous levels of heat and humidity around the Saint Louis metro
area are expected to return each afternoon between Sunday and
Tuesday, with heat index values peaking between 100 and 105. See
the Heat Advisory that has been issued for additional info.

The chance for thunderstorms returns to portions of the area each
day from Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, St. Louis

When
August 25, 11:00 AM CST to August 26, 2:43 AM CST
Where
St. Louis forecast zone
Injuries
4 direct, 0 indirect
Reported by
County Official
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

High temperatures were in the mid 90s with heat index values around 105 in the St. Louis metro area. Four people were admitted to local hospitals for heat related illnesses in St. Louis County.

Heat, St. Louis (C)

When
August 25, 11:00 AM CST to August 26, 2:43 AM CST
Where
St. Louis (C) forecast zone
Injuries
4 direct, 0 indirect
Reported by
County Official
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

High temperatures were in the mid 90s with heat index values around 105 in the St. Louis metro area. Four people were admitted to local hospitals for heat related illnesses in the City of St. Louis.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783367, 783368.